A case study in the US has described a patient who developed thrombosis with thrombocytopenia syndrome (TTS), a rare blood-clotting disorder, 10 days after receiving the Moderna mRNA vaccine. It is unclear if the blood clots are connected to the vaccine, but researchers reporting on the case in the Annals of Internal Medicine believe it’s possible.
The patient, a 65-year-old man with chronic hypertension and hyperlipidemia, presented to hospital 10 days after receiving his second dose of the Moderna vaccine. He was diagnosed with TTS, a disorder that has (in very rare cases) appeared in people who have received the AstraZeneca vaccine.
Doctors could not determine any other causes of the patient’s TTS. He’d had no recorded exposure to heparin, a medication linked to the clotting disorder, and he had no infections that may have caused it. Sadly, the man passed away.
The authors point out that even if further research links the patient’s TTS to the vaccine, the risk remains vanishingly low.
In the US, more than 132 million doses of the Moderna vaccine have been administered, and 60 million people are fully vaccinated. This is the first reported case of blood clots that is potentially linked to the Moderna vaccine.
Roger Lord, a senior lecturer in medical science at Australian Catholic University, who was not involved in the study, says this case on its own is insufficient to link blood clots with the Moderna vaccine.
“It is very difficult to dissect a single case study where the patient had a complex medical history and indicate with any certainty that the mRNA-1273 (Moderna) vaccination induced thrombosis and thrombocytopenia,” he says.
“Vaccine induced thrombosis and thrombocytopenia (VITT) is very rare and this report seems to have seized on the opportunity to suggest this has been the cause largely because it meets the Brighton Collaboration case definition of VITT.”
He also points out that the researchers didn’t know what infections the patient had prior to hospital admission, and that the patient did test positive to a difficult-to-treat, methicillin-sensitive golden staph.
“If this infection was present before admission, it would be very difficult to distinguish VITT from heparin-induced thrombocytopenia,” he says.
An accompanying editorial to the report notes that while the condition is serious and doctors should be on the lookout for it, there is still no clear evidence the patient’s case is connected to the vaccine.
“Overall, it is difficult to establish a link between this fatal thrombotic event and the mRNA-1273 vaccine from 1 case report among the hundreds of millions of vaccine doses administered,” the authors write.
“Ongoing postlicensure surveillance is paramount. Clinicians should be vigilant for VITT in the appropriate context because prompt recognition and treatment are likely to improve outcomes.”
Cosmos has published extensive articles on the potential side effects of vaccines, and we recommend you check these out if you want more information.
- AstraZeneca and blood clots: by the numbers
- What’s in a COVID vaccine?
- Update on AstraZeneca and blood clots
- Hesitant about COVID-19 vaccines? You’re not alone
- Vaccination concerns: first-world problem
All approved vaccines are safe and effective, and while they all have side effects, these carry significantly lower risks than contracting COVID-19.
As always, speak to your doctor if you have personal health concerns or questions around the vaccine.
You may also be interested in: